Alert archive / North Carolina / Special Weather Statements in 2016
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at May 6, 2016, 4:49 PM EDT for Chatham County, Durham County, Wake County, North Carolina. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2016, 4:49 PM EDT (20:49 UTC)
- Expired
- May 6, 2016, 6:00 PM EDT
- In force
- 71 min
- Issued by
- NWS Raleigh, NC
Counties Chatham County, NC, Durham County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 40 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
137
WWUS82 KRAH 062049
SPSRAH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
449 PM EDT FRI MAY 6 2016
NCZ023>025-040-041-076-062200-
WAKE NC-DURHAM NC-ORANGE NC-LEE NC-ALAMANCE NC-
CHATHAM NC-
449 PM EDT FRI MAY 6 2016
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT PORTIONS
OF WESTERN WAKE...DURHAM...SOUTHERN ORANGE...NORTHEASTERN LEE...
SOUTHEASTERN ALAMANCE AND CHATHAM COUNTIES UNTIL 600 PM EDT...
AT 447 PM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND
ISOLATED THUNDERSTORMS 7 MILES WEST OF CARY...MOVING SOUTHEAST AT 15
MPH.
PEA SIZE HAIL WILL BE POSSIBLE WITH THE HEAVIER SHOWERS AND
STORMS ALONG WITH WIND GUSTS UP TO 35 MPH.
LOCATIONS IMPACTED INCLUDE...
RALEIGH...DURHAM...CARY...CHAPEL HILL...SANFORD...PITTSBORO...GARNER...
CARRBORO...FUQUAY-VARINA AND RDU INTERNATIONAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR JORDAN LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3607 7878 3607 7874 3576 7852 3555 7883
3558 7891 3541 7909 3584 7950 3609 7879
TIME...MOT...LOC 2047Z 303DEG 13KT 3582 7893
$$
WSSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at May 6, 2:39 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, May 6, 2:39 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 239 PM EDT FRI MAY 6 2016 .SYNOPSIS... AN UPPER LEVEL LOW CENTERED OVER THE MID-ATLANTIC AND CAROLINAS THIS AFTERNOON WILL GRADUALLY SHIFT OFFSHORE TONIGHT AND SATURDAY. WESTERLY FLOW ALOFT WILL DEVELOP LATE THIS WEEKEND...WITH SOUTHWEST FLOW ALOFT PREVAILING EARLY NEXT WEEK. && .NEAR TERM /TODAY AND TONIGHT/... AS OF 200 PM FRIDAY... A BROAD UPPER LEVEL LOW WILL REMAIN IN PLACE OVER THE MID-ATLANTIC AND CAROLINAS THROUGH TONIGHT. THE STRONGEST DPVA /SHORTWAVE ENERGY/ ROTATING AROUND THE CORE OF THE UPPER LOW WILL REMAIN WELL NORTH OF CENTRAL NC (ACROSS THE DELMARVA AND NORTHERN MID-ATLANTIC) THROUGH TONIGHT...RESULTING IN BROADER/WEAKER UPPER LEVEL FORCING THIS AFTERNOON (IN COMPARISON TO YESTERDAY)...PRIMARILY IN THE FORM OF CYCLONIC SHEAR/CURVATURE VORTICITY. DESPITE MARGINAL SFC MOISTURE WITH DEWPOINTS IN THE UPPER 40S TO LOWER 50S...STEEP MID-LEVEL LAPSE RATES /COOL TEMPS ALOFT/ AND INSOLATION SHOULD BE SUFFICIENT FOR MARGINAL/SHALLOW DESTABILIZATION THIS AFTERNOON...ON THE ORDER OF 100-250 J/KG...WITH EFFECTIVE EQUIL. LEVELS ~10-15 KFT GIVEN THAT THE BULK OF POSITIVE ENERGY WILL BE AT/BELOW THE 700 MB LEVEL. WITH THE ABOVE IN MIND...EXPECT SCATTERED LOW-TOPPED SHOWERS THROUGH THIS AFTERNOON...PRIMARILY ALONG/EAST OF HWY 1 (IN CLOSER PROXIMITY TO THE SFC-H85 TROUGH ALONG THE NC COAST) WHERE LOW-LEVEL MOISTURE IS GREATER. DO NOT ANTICIPATE ANY POTENTIAL FOR THUNDER THIS AFTERNOON GIVEN WEAKER UPPER LEVEL FORCING AND THAT THE BULK OF POSITIVE ENERGY /CAPE/ IS LOCATED BENEATH THE -10 TO -20C ISOTHERM LEVELS. EXPECT ISOLD/SCT SHOWERS TO WANE IN COVERAGE WITH LOSS OF HEATING THIS EVENING. HIGHS TODAY UPPER 50S TO LOWER 60S FAR N/NE TO UPPER 60S /NEAR 70F/ IN THE FAR SW PIEDMONT. LOWS TONIGHT IN THE UPPER 40S TO LOWER 50S. -VINCENT && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... AS OF 200 PM FRIDAY... THE UPPER LEVEL LOW WILL FINALLY SHIFT OFFSHORE THE MID-ATLANTIC/ CAROLINA COAST IN THIS PERIOD...SUPPLANTED BY A MUCH WARMER NORTHWEST (SAT) TO WESTERLY (SAT NIGHT) FLOW ALOFT. MODEL GUIDANCE INDICATES A SMALL POTENTIAL FOR VERY LIGHT RAIN CANNOT BE ENTIRELY RULED OUT IN THE N/NW PIEDMONT SAT AFT/EVE IN ASSOCIATION WITH LOW- LEVEL WARM ADVECTION FROM THE WEST AND (PERHAPS) WEAK DPVA ATTENDANT SMALL AMPLITUDE WAVES EMBEDDED WITHIN NW/WNW FLOW ALOFT. THOUGH PROBABILITIES ARE LOW...WILL INDICATE A SLIGHT CHANCE OF RAIN IN LATE SAT AFT/EVE IN THE AFOREMENTIONED LOCATIONS. OTHERWISE...EXPECT DRY CONDITIONS TO PREVAIL THROUGH SAT NIGHT. HIGHS WILL REBOUND INTO THE MID 70S VIA WARM ADVECTION/INSOLATION SAT AFTERNOON...AND LOWS SAT NIGHT WILL BOTTOM OUT IN THE LOWER 60S. -VINCENT && .LONG TERM /SUNDAY THROUGH FRIDAY/... AS OF 235 PM FRIDAY... SUNDAY...ON THE BACK SIDE OF THE FINALLY DEPARTED UPPER LOW...ANOTHER TROUGH WILL BE MOVING ACROSS EASTERN CANADA/NEW ENGLAND AND WILL PUSH A COLD FRONT TOWARDS THE REGION ON LATE SATURDAY NIGHT INTO SUNDAY... WHEN IT WILL LIKELY STALL NEAR/OVER THE AREA. THIS MAY TRIGGER A FEW SHOWERS...MAINLY ACROSS THE NORTHERN COUNTIES. DESPITE THE "COLD FRONT" ON SUNDAY...LITTLE TO NO COOLER AIR WILL FILTER IN AND WITH STRONGER DOWNSLOPE FLOW...HIGH TEMPS SHOULD RANGE FROM NEAR 80 DEGREES ACROSS THE NORTH (CLOSER THE FRONT AND POSSIBLE SHOWERS) TO MID 80S ACROSS THE SOUTH. MONDAY THROUGH THURSDAY...WEAK RIDGING WILL BUILD OVER THE AREA EARLY NEXT WEEK. THIS...ALONG WITH DEVELOPING RETURN FLOW...WILL RESULT IN A SOME MODERATION...WITH HIGH TEMPS RISING SOLIDLY INTO THE MID 80S AREAWIDE. MODELS ARE THEN SHOWING RATHER LARGE SPREAD WITH REGARDS TO OUR NEXT SYSTEM MOVING EAST THROUGH MID/LATE WEEK. OVERALL...CURRENT MODELS RUNS SHOW RAIN CHANCES INCREASING BY WEDNESDAY...THEN BRIEF SHORTWAVE RIDGING (HENCE DRIER) ON THURSDAY...WITH A STRONGER (HENCE WETTER) WAVE BY FRIDAY. HOWEVER... THERE HAS BEEN LITTLE RUN TO RUN CONSISTENCY AMONG ANY MODEL AND GIVEN THE AFOREMENTIONED LARGE MODEL SPREAD...FORECAST CONFIDENCE IS LOW FOR THE MIDDLE/END OF THE WEEK. THEREFORE...WILL JUST SHOW AN INCREASE IN CLOUDINESS AND SLIGHT CHANCE TO CHANCE POPS DURING THIS TIME FRAME. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... AS OF 100 PM FRIDAY... 24-HR TAF PERIOD: MVFR (PERHAPS OCCASIONAL IFR) CEILINGS AN SCATTERED SHOWERS WILL REMAIN POSSIBLE AT EASTERN TERMINALS (RDU/FAY/RWI) THROUGH SUNSET THIS EVENING. ELSEWHERE...VFR CEILING SAT 4-6 KFT AGL WILL PREVAIL WITH A W/NW WIND AT 10-15 KT AND OCCASIONAL HIGHER GUSTS. VFR CONDITIONS ARE EXPECTED TO PREVAIL EVERYWHERE TONIGHT/SAT IN AS A WARMER/DRIER AIRMASS ADVECTS INTO THE REGION FROM THE WEST. LOOKING AHEAD: VFR CONDITIONS ARE EXPECTED TO PREDOMINATE THROUGH EARLY/MID NEXT WEEK...WITH THE BEST POTENTIAL FOR WIDESPREAD ADVERSE AVIATION CONDITIONS HOLDING OFF UNTIL LATE NEXT WEEK. -VINCENT && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...VINCENT NEAR TERM...VINCENT SHORT TERM...VINCENT LONG TERM...KRD AVIATION...VINCENT
Hazardous weather outlook, May 6, 3:37 AM EDT, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 337 AM EDT FRI MAY 6 2016 NCZ007>011-021>028-038>043-073>078-083>086-088-089-070930- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 337 AM EDT FRI MAY 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 6, 4:49 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
449 PM EDT FRI MAY 6 2016
NCZ023>025-040-041-076-062200-
WAKE NC-DURHAM NC-ORANGE NC-LEE NC-ALAMANCE NC-
CHATHAM NC-
449 PM EDT FRI MAY 6 2016
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT PORTIONS
OF WESTERN WAKE...DURHAM...SOUTHERN ORANGE...NORTHEASTERN LEE...
SOUTHEASTERN ALAMANCE AND CHATHAM COUNTIES UNTIL 600 PM EDT...
AT 447 PM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND
ISOLATED THUNDERSTORMS 7 MILES WEST OF CARY...MOVING SOUTHEAST AT 15
MPH.
PEA SIZE HAIL WILL BE POSSIBLE WITH THE HEAVIER SHOWERS AND
STORMS ALONG WITH WIND GUSTS UP TO 35 MPH.
LOCATIONS IMPACTED INCLUDE...
RALEIGH...DURHAM...CARY...CHAPEL HILL...SANFORD...PITTSBORO...GARNER...
CARRBORO...FUQUAY-VARINA AND RDU INTERNATIONAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR JORDAN LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3607 7878 3607 7874 3576 7852 3555 7883
3558 7891 3541 7909 3584 7950 3609 7879
TIME...MOT...LOC 2047Z 303DEG 13KT 3582 7893
WSSNearby
Special Weather Statements in North Carolina, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.